• Previous Article
    Threshold dynamics of a reaction-diffusion-advection Leslie-Gower predator-prey system
  • DCDS-B Home
  • This Issue
  • Next Article
    The existence of time-dependent attractor for wave equation with fractional damping and lower regular forcing term
doi: 10.3934/dcdsb.2021161
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Monopoly conditions in a Cournot-Theocharis oligopoly model under adaptive expectations

Departamento de Matemática Aplicada y Estadística, Universidad Politécnica de Cartagena, C/ Doctor Fleming sn, 30202, Cartagena, Spain

* Corresponding author: J. S. Cánovas

Received  October 2020 Revised  March 2021 Early access June 2021

Fund Project: The authors have been partially supported by the Grant MTM2017-84079-P from Agencia Estatal de Investigación (AEI) y Fondo Europeo de Desarrollo Regional (FEDER)

We consider the Cournot-Theocharis oligopoly model, where firms make their choices under adaptive expectations. Following [2], we assume that quantities cannot be negative, which implies that the model is nonlinear. The stability of the equilibrium point in the general case is analyzed. We focus on the conditions for which the number of competitors is reduced to a monopoly. In particular, we find necessary and sufficient conditions giving an analytic proof of the convergence to oligopoly to monopoly.

Citation: Jose S. Cánovas, María Muñoz-Guillermo. Monopoly conditions in a Cournot-Theocharis oligopoly model under adaptive expectations. Discrete & Continuous Dynamical Systems - B, doi: 10.3934/dcdsb.2021161
References:
[1]

J. S. Cánovas, Reducing competitors in a Cournot-Theocharis oligopoly model, Journal of Difference Equations and Applications, 15 (2009), 153-165.  doi: 10.1080/10236190802006415.  Google Scholar

[2]

J. S. CánovasT. Puu and M. Ruíz, The Cournot-Theocharis problem reconsidered, Chaos, Solitons & Fractals, 37 (2008), 1025-1039.  doi: 10.1016/j.chaos.2006.09.081.  Google Scholar

[3]

N. Chrysanthopoulos and G. P. Papavassilopoulos, Adaptive rules for discrete-time Cournot games of high competition level markets, Operational Research, (2019). doi: 10.1007/s12351-019-00522-z.  Google Scholar

[4]

G. W. Evans and S. Honkapohja, Expectations, economics of, in International Encyclopedia of the Social and Behavioral Sciences, Elsevier, (2001), 5060–5067 doi: 10.1016/B0-08-043076-7/02245-2.  Google Scholar

[5]

G. W. Evans, Expectations in macroeconomics adaptive versus eductive learning, Presses de Sciences Po (PFNSP), 52 (2001). doi: 10.3917/reco.523.0573.  Google Scholar

[6]

C. H. HommesM. I. Ochea and J. Tuinstra, Evolutionary competition between adjustment processes in Cournot oligopoly: Instability and complex dynamics, Dyn. Games Appl., 8 (2018), 822-843.  doi: 10.1007/s13235-018-0238-x.  Google Scholar

[7]

S. Keppler, Firm survival and the evolution of oligopoly, The RAND Journal of Economics, 33 (2002), 37-61.   Google Scholar

[8]

W. R. Mann, Mean value methods in iteration, Proceedings American Mathematical Society, 4 (1953), 506-510.  doi: 10.1090/S0002-9939-1953-0054846-3.  Google Scholar

[9]

A. Matsumoto and F. Szidarovszky, Theocharis Problem Reconsidered in Differentiated Oligopoly, Economics Research International, (2014), Article ID 630351, 12 pages. doi: 10.1155/2014/630351.  Google Scholar

[10]

E. S. Mills, The use of adaptive expectations in stability analysis: A comment, The Quaterly Journal of Economics, 75 (1961), 330-335.  doi: 10.2307/1884208.  Google Scholar

[11]

M. Nerlove, Adaptive expectations and cobweb phenomena, The Quaterly Journal of Economics, 72 (1958), 227-240.  doi: 10.2307/1880597.  Google Scholar

[12]

T. Palander, Konkurrens och marknadsjmvikt vid duopol och oligopol, Ekon Tidskr, 41 (1939), 123-145.  doi: 10.2307/3437997.  Google Scholar

[13]

R. D. Theocharis, On the stability of the Cournot solution on the oligopoly problem, Review of Economic Studies, 27 (1960), 133-134.  doi: 10.2307/2296135.  Google Scholar

show all references

References:
[1]

J. S. Cánovas, Reducing competitors in a Cournot-Theocharis oligopoly model, Journal of Difference Equations and Applications, 15 (2009), 153-165.  doi: 10.1080/10236190802006415.  Google Scholar

[2]

J. S. CánovasT. Puu and M. Ruíz, The Cournot-Theocharis problem reconsidered, Chaos, Solitons & Fractals, 37 (2008), 1025-1039.  doi: 10.1016/j.chaos.2006.09.081.  Google Scholar

[3]

N. Chrysanthopoulos and G. P. Papavassilopoulos, Adaptive rules for discrete-time Cournot games of high competition level markets, Operational Research, (2019). doi: 10.1007/s12351-019-00522-z.  Google Scholar

[4]

G. W. Evans and S. Honkapohja, Expectations, economics of, in International Encyclopedia of the Social and Behavioral Sciences, Elsevier, (2001), 5060–5067 doi: 10.1016/B0-08-043076-7/02245-2.  Google Scholar

[5]

G. W. Evans, Expectations in macroeconomics adaptive versus eductive learning, Presses de Sciences Po (PFNSP), 52 (2001). doi: 10.3917/reco.523.0573.  Google Scholar

[6]

C. H. HommesM. I. Ochea and J. Tuinstra, Evolutionary competition between adjustment processes in Cournot oligopoly: Instability and complex dynamics, Dyn. Games Appl., 8 (2018), 822-843.  doi: 10.1007/s13235-018-0238-x.  Google Scholar

[7]

S. Keppler, Firm survival and the evolution of oligopoly, The RAND Journal of Economics, 33 (2002), 37-61.   Google Scholar

[8]

W. R. Mann, Mean value methods in iteration, Proceedings American Mathematical Society, 4 (1953), 506-510.  doi: 10.1090/S0002-9939-1953-0054846-3.  Google Scholar

[9]

A. Matsumoto and F. Szidarovszky, Theocharis Problem Reconsidered in Differentiated Oligopoly, Economics Research International, (2014), Article ID 630351, 12 pages. doi: 10.1155/2014/630351.  Google Scholar

[10]

E. S. Mills, The use of adaptive expectations in stability analysis: A comment, The Quaterly Journal of Economics, 75 (1961), 330-335.  doi: 10.2307/1884208.  Google Scholar

[11]

M. Nerlove, Adaptive expectations and cobweb phenomena, The Quaterly Journal of Economics, 72 (1958), 227-240.  doi: 10.2307/1880597.  Google Scholar

[12]

T. Palander, Konkurrens och marknadsjmvikt vid duopol och oligopol, Ekon Tidskr, 41 (1939), 123-145.  doi: 10.2307/3437997.  Google Scholar

[13]

R. D. Theocharis, On the stability of the Cournot solution on the oligopoly problem, Review of Economic Studies, 27 (1960), 133-134.  doi: 10.2307/2296135.  Google Scholar

Figure 1.  For $ n = 3 $, $ a = b = 1 $, $ c_1 = c_2 = 0.8 $ and $ c_3 = 0.2 $, the joint graphs of $ h_1 $ (dashed), $ h_2 $ (dot-dashed) and the identity map (thin) are depicted for values of $ \lambda $ equal to $ 0.475 $ (a), $ 0.6 $ (b) and $ 0.975 $ (c)
Figure 2.  (a) For $ a = b = 1 $, $ c_1 = 0.6 $, $ c_2 = 0.2 $ and $ \lambda = 0.5 $, we depict the time series of orbits of the production of both firms with random initial conditions. The production of the first firm (dots) does not vanish, although it converges to 0. The production of second firm (squares) converges to the monopoly equilibrium. (b) With the same parameters but changing $ c_1 = 0.7 $ the orbit is firm 1 is constant to 0 after some time
Figure 3.  For $ n = 7 $, $ a = b = 1 $, $ c_i = 0.75 $, $ i = 1,...,6 $, $ c_7 = 0.4 $, and $ \lambda = 0.9>\lambda _1 = 0.8888888888888891 $, we depict the time series of the orbits of the firms 1 (dots) and 7 (squares) with random initial conditions for all the firms on $ [0,005] $ (a) and $ [0,0.05] $ (b). For (a) we find that the orbits converges to a periodic orbit (note that dots and squares overlap at 0) while for (b) the firms 1 to 6 will disappear from the market
Figure 4.  For $ n = 10 $, $ a = b = 1 $, $ c_1 = 0.9 $, $ c_i = c_{i-1}-0.01 $, for $ i = 2,...,8 $, $ c_9 = 0.74 $, $ c_{10} = 0.4 $ and $ \lambda = 0.94 $, we find that $ q_n = 0.0037440758293838957 $. We depict the time series of the orbits of firms 1 (dots) and 10 (squares) with initial conditions $ (0,0,...,q_n) $, which is a periodic point of period two. The point $ (0,0,...,0) $ is also periodic with the same period 2
Figure 5.  For $ n = 10 $, $ a = b = 1 $, $ c_1 = 0.9 $, $ c_i = c_{i-1}-0.01 $, for $ i = 2,...,8 $, $ c_9 = 0.74 $ and $ c_{10} = 0.4 $ the map $ q_n(\lambda) $ is plotted between $ [0,1] $ and $ [0.9,1] $, respectively. After the asymptote, obtain the positive values of $ q_n $ mentioned in Remark 4
[1]

Anna Cima, Armengol Gasull, Víctor Mañosa. Parrondo's dynamic paradox for the stability of non-hyperbolic fixed points. Discrete & Continuous Dynamical Systems, 2018, 38 (2) : 889-904. doi: 10.3934/dcds.2018038

[2]

Paula Kemp. Fixed points and complete lattices. Conference Publications, 2007, 2007 (Special) : 568-572. doi: 10.3934/proc.2007.2007.568

[3]

John Franks, Michael Handel, Kamlesh Parwani. Fixed points of Abelian actions. Journal of Modern Dynamics, 2007, 1 (3) : 443-464. doi: 10.3934/jmd.2007.1.443

[4]

Alexey A. Petrov, Sergei Yu. Pilyugin. Shadowing near nonhyperbolic fixed points. Discrete & Continuous Dynamical Systems, 2014, 34 (9) : 3761-3772. doi: 10.3934/dcds.2014.34.3761

[5]

Juan Campos, Rafael Ortega. Location of fixed points and periodic solutions in the plane. Discrete & Continuous Dynamical Systems - B, 2008, 9 (3&4, May) : 517-523. doi: 10.3934/dcdsb.2008.9.517

[6]

Fabian Ziltener. Note on coisotropic Floer homology and leafwise fixed points. Electronic Research Archive, 2021, 29 (4) : 2553-2560. doi: 10.3934/era.2021001

[7]

Victoria Martín-Márquez, Simeon Reich, Shoham Sabach. Iterative methods for approximating fixed points of Bregman nonexpansive operators. Discrete & Continuous Dynamical Systems - S, 2013, 6 (4) : 1043-1063. doi: 10.3934/dcdss.2013.6.1043

[8]

Rich Stankewitz. Density of repelling fixed points in the Julia set of a rational or entire semigroup, II. Discrete & Continuous Dynamical Systems, 2012, 32 (7) : 2583-2589. doi: 10.3934/dcds.2012.32.2583

[9]

Victoria Martín-Márquez, Simeon Reich, Shoham Sabach. Iterative methods for approximating fixed points of Bregman nonexpansive operators. Discrete & Continuous Dynamical Systems - S, 2013, 6 (4) : 1043-1063. doi: 10.3934/dcdss.2013.6.1043

[10]

Adrian Petruşel, Radu Precup, Marcel-Adrian Şerban. On the approximation of fixed points for non-self mappings on metric spaces. Discrete & Continuous Dynamical Systems - B, 2020, 25 (2) : 733-747. doi: 10.3934/dcdsb.2019264

[11]

Marian Gidea, Yitzchak Shmalo. Combinatorial approach to detection of fixed points, periodic orbits, and symbolic dynamics. Discrete & Continuous Dynamical Systems, 2018, 38 (12) : 6123-6148. doi: 10.3934/dcds.2018264

[12]

Apostolis Pavlou. Asymmetric information in a bilateral monopoly. Journal of Dynamics & Games, 2016, 3 (2) : 169-189. doi: 10.3934/jdg.2016009

[13]

Dieter Schmidt, Lucas Valeriano. Nonlinear stability of stationary points in the problem of Robe. Discrete & Continuous Dynamical Systems - B, 2016, 21 (6) : 1917-1936. doi: 10.3934/dcdsb.2016029

[14]

Inmaculada Baldomá, Ernest Fontich, Pau Martín. Gevrey estimates for one dimensional parabolic invariant manifolds of non-hyperbolic fixed points. Discrete & Continuous Dynamical Systems, 2017, 37 (8) : 4159-4190. doi: 10.3934/dcds.2017177

[15]

Jifa Jiang, Lei Niu. On the equivalent classification of three-dimensional competitive Atkinson/Allen models relative to the boundary fixed points. Discrete & Continuous Dynamical Systems, 2016, 36 (1) : 217-244. doi: 10.3934/dcds.2016.36.217

[16]

A. Kochergin. Well-approximable angles and mixing for flows on T^2 with nonsingular fixed points. Electronic Research Announcements, 2004, 10: 113-121.

[17]

Inmaculada Baldomá, Ernest Fontich, Rafael de la Llave, Pau Martín. The parameterization method for one- dimensional invariant manifolds of higher dimensional parabolic fixed points. Discrete & Continuous Dynamical Systems, 2007, 17 (4) : 835-865. doi: 10.3934/dcds.2007.17.835

[18]

Byung-Soo Lee. A convergence theorem of common fixed points of a countably infinite family of asymptotically quasi-$f_i$-expansive mappings in convex metric spaces. Numerical Algebra, Control & Optimization, 2013, 3 (3) : 557-565. doi: 10.3934/naco.2013.3.557

[19]

Elbaz I. Abouelmagd, Juan L. G. Guirao, Aatef Hobiny, Faris Alzahrani. Stability of equilibria points for a dumbbell satellite when the central body is oblate spheroid. Discrete & Continuous Dynamical Systems - S, 2015, 8 (6) : 1047-1054. doi: 10.3934/dcdss.2015.8.1047

[20]

Chloe A. Fletcher, Jason S. Howell. Dynamic modeling of nontargeted and targeted advertising strategies in an oligopoly. Journal of Dynamics & Games, 2017, 4 (2) : 97-124. doi: 10.3934/jdg.2017007

2020 Impact Factor: 1.327

Article outline

Figures and Tables

[Back to Top]